Advances in Differential Equations

Existence of homoclinic solutions for Hamiltonian systems

Robert Joosten

Full-text: Open access


We consider the Hamiltonian system $$ Ju'(x)+Mu(x)-\nabla_u F(x,u(x))=\lambda u(x), $$ where $u:\mathbb R\to \mathbb R^{2N}$. Using variational methods, we obtain existence results for homoclinic solutions by imposing conditions on $F$. These conditions are in general weaker than in the former contributions on this subject. In particular, the behaviour of $F$ with respect to $u$ may be different according to whether $u$ is small or large. The condition that $F(x,u)\not=0$ whenever $u\not=0$ is replaced by a much weaker one. In addition to the periodic case, we treat the case when $F(x,u)$ is homoclinic in $x$. Finally, the continuity of $F$ is replaced by a Carathéodory condition.

Article information

Adv. Differential Equations, Volume 7, Number 11 (2002), 1315-1342.

First available in Project Euclid: 27 December 2012

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 37J45: Periodic, homoclinic and heteroclinic orbits; variational methods, degree-theoretic methods
Secondary: 34C37: Homoclinic and heteroclinic solutions 47J30: Variational methods [See also 58Exx]


Joosten, Robert. Existence of homoclinic solutions for Hamiltonian systems. Adv. Differential Equations 7 (2002), no. 11, 1315--1342.

Export citation